Wisconsin, 2003

Damaging Winds in Wisconsin, August 20 to 21, 2003

August 20 to 21, 2003 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed in moist, unstable air ahead a cold front that moved through Wisconsin. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in moist, unstable air ahead a cold front that moved through Wisconsin. High winds from the storms downed trees, branches and power lines, causing power outages to about 15,000 customers in the Green Bay area (Brown co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 8:00 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 20, 8:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT WED AUG 20 2003

UPDATED TO REMOVE WATCH THAT EXPIRED AT 9 PM AFTER
COORDINATION WITH SPC. SPC AT THIS POINT DOES NOT PLAN
ON EXTENDING WATCH UNLESS SEVERE ACTIVITY SHOULD BECOME MORE
WIDESPREAD. WILL STILL MENTION HEAVY RAIN POSSIBLE TONIGHT
WITH THE STRONGER STORMS LATER TONIGHT.

DID LOWER TEMPERATURES ALONG THE LAKESHORE TONIGHT BASED
ON CURRENT TEMPERATURES/DEWPOINTS AT MANITOWOC AND STURGEON
BAY.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 20, 11:00 AM CST, 9 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA LATER THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH
DAMAGING WINDS AND HEAVY RAINFALL. ONGOING CONVECTION OVER FAR NORTHEAST
WISCONSIN IS FORECAST TO MOVE OUT OF THE REGION EARLY THIS AFTERNOON...
HOWEVER MORE STORMS WILL REDEVELOP OVER CENTRAL AND NORTH CENTRAL
WISCONSIN AFTER 4 PM. THE STORMS WILL OVERSPREAD THE REST OF THE
FORECAST AREA THIS EVENING AND OVERNIGHT...WITH A CONTINUED THREAT OF
DAMAGING WINDS AND HEAVY RAINFALL.

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH HEAT INDICES
REACHING THE 90 TO 95 RANGE OVER MOST LOCATIONS. SOME PLACES IN
CENTRAL WISCONSIN COULD CLIMB INTO THE 95 TO 100 RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SLIDE ACROSS THE FORECAST ON THURSDAY...EXITING EAST
CENTRAL WISCONSIN DURING THE EARLY AFTERNOON. THE THREAT OF STORMS WILL
CONTINUE UNTIL THE FRONT DEPARTS. THE NEXT CHANCE OF STORMS WILL ARRIVE
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 20, 2:50 PM CST, 5 hours 35 minutes before
WIZ005-010>013-018>021-030-031-035>039-045-048-049-073-074-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT WED AUG 20 2003

...A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHEAST
WISCONSIN UNTIL 900 PM...

THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES: VILAS...ONEIDA...
FOREST...FLORENCE...MARINETTE...LINCOLN...LANGLADE...MENOMINEE...
OCONTO...MARATHON...SHAWANO...WOOD...PORTAGE...WAUPACA...OUTAGAMIE...
BROWN...WAUSHARA...WINNEBAGO AND CALUMET.

THE TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS
BRIEFLY IN EFFECT FOR WOOD...PORTAGE...WAUPACA AND WAUSHARA COUNTIES.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 20, 8:00 PM CST, 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT WED AUG 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

THERE ARE NO WATCHES OR WARNINGS CURRENTLY IN EFFECT FOR THE GREEN BAY
FORECAST AREA. HOWEVER...THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHEAST WISCONSIN OVERNIGHT. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL ARE STILL
POSSIBLE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 20, 8:15 PM CST, 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT WED AUG 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

THERE ARE NO WATCHES OR WARNINGS CURRENTLY IN EFFECT FOR THE GREEN BAY
FORECAST AREA. HOWEVER...THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHEAST WISCONSIN OVERNIGHT. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL ARE STILL
POSSIBLE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 112 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
August 20, 8:25 PM CST
Where
Waushara County, 1 mi E of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.217, -89.467

Thunderstorm Wind, Waushara

When
August 20, 8:25 PM CST to 8:30 PM CST
Where
Waushara County, Redgranite
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -89.100

Thunderstorm Wind, Brown

When
August 21, 1:40 AM CST
Where
Brown County, Green Bay
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -88.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333713, 5333714, 5333715.